Warfarin & High Vitamin K Vegetables
Ok, ok, I know I have always strongly advise warfarin users to stick to
a consistent diet.
I admit I have my "off days" too, meaning sometimes I do not
practise what I preach (oops!).
There were days when I would just feel like indulging in lots of crunchy,
leafy vegetables with high Vitamin K.
That kind of high Vitamin K indulgence often resulted in unwanted
For example, there was an instance whereby I had significantly increased my intake
of high Vitamin K vegetables over 3 days in a straight row. I remembered I had at least 1-2 servings
of high Vitamin K vegetables, such as Asparagus, Broccoli, Cabbage, Kale, Spinach, Lettuce, Coleslaw, Caixin etc
for my meals over this 3-day period.
By the 3rd day, I experienced a sudden tightness in my chest, which then led
to extreme chest discomfort during one evening. I was having an evening class that day, when I found
myself unable to concentrate or speak without much effort required due to sharp chest pain. It
was like someone was poking needle at my chest. The pain lasted for about 3-5 mins.
Just when I was contemplating if I should leave the room first, I felt my
chest pain easing a little. Fortunately, the chest pain subsided slowly & I was feeling much better after 10
mins. I knew I needed to get my INR tested asap but I was dead beat when I got home. The next morning, I woke up
earlier to test my INR before I left for work.
It was a dangerous low of 1.3, down from my usual 2.0-2.5 ideal range. This
was due to my excessive intake of high Vitamin K vegetables. That morning, I took 6mg of Warfarin instead of my
normal 4mg to increase my INR level asap. The next day, I took 5mg & also made sure I omited high Vitamin
K food from my diet for these few days while waiting for my INR to stabilize first.
After 3 days, my INR was back to
I am sharing my personal experience because I know it is never easy to keep
to a consistent diet. Well, at least all doctors & nurses will always say that to their Warfarin patients,
that is until maybe they try that themselves.
But in view of the potential Warfarin complications,
it is necessary for all Warfarin users to try to keep our INRs within theraputic
range at all times.